MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT; BIT,DRILL

OBERDORF SYNTHES PRODUKTIONS GMBH T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT; BIT,DRILL
Catalog Number 03.812.307
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The complaint indicated that the trial spacer broke during intra-operative use.Another t-pal trial different in size was used to complete the procedure.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device history records review was requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that on (b)(6) 2018, the surgery for spondylolisthesis was performed by using the t-pal system.The fixed area was l4 ¿ l5.While the t-pal trial was being used after it was assembled, the lock of the trial was detached, and its tip moved.Since the surgeon thought initially this was due to loosened knob, the t-pal trial was re-assembled; however, the lock did not work.When checked by removing the inner cylinder, the tip of the t-pal trial had been broken.Another t-pal trial different in size was used to complete the procedure.The surgery was completed with a delay (less than 30 minutes), and there was no adverse consequence to the patient.This complaint involves one part.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed for part no.: 03.812.307, lot no.: 8311319: manufacturing location: haegendorf, release to warehouse date: 29.May.2013: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the t-pal is in a used condition with slight scratches.The knob at the end of the shaft is broken off as complained.Dimensional inspection: not required per selected investigation flow as root cause is use related.Drawing/specification review: not required per selected investigation as root cause is use related.Material or hardness review: the used material was stainless steel 1.4028 as required and the measured harness was within the required specification.The broken surface is homogenous what indicates material conformity as well.Summary: the received condition of the t-pal concordant with the complaint description and the complaint condition is confirmed.A review of the dhr for the mentioned part was researched and no abnormal findings were identified.Manufacturing and inspection records indicated no problems with the lot in question.The instrument met the specifications at the time of manufacturing and distributing.The t-pal applicator instruments are designed and produced to withstand normal forces during a surgery.As every surgeon has a different tactile feeling/feedback and forces can vary, the inner shaft has a predetermined breaking point on the proximal end.Whenever a certain axial force is being achieved the instrument should break rather on the proximal end than on the distal end.This allows the surgeon to dismantle the instrument and remove it safely with no patient contact to any broken parts.Therefore, we can confirm the visible damages are not from any manufacturing nonconformity.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT
Common Device Name
BIT,DRILL
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7394239
Report Number8030965-2018-52742
Device Sequence Number1146501
Product Code HWT
UDI-Device Identifier07611819418974
UDI-Public(01)07611819418974(10)8311319
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.812.307
Device Lot Number8311319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2018
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer06/04/2018
Initial Report FDA Received Date04/03/2018
Supplement Report FDA Received Date06/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;